Therapeutic Misadventure

A fatality caused by a therapeutic misadventure is defined as a death that arises from an unexpected medical care-related injury or adverse outcome during or immediately following a medical procedure or treatment and that is not a consequence of an inherent disability or prior medical condition, side effect, or natural complication of the involved procedure or medication (160). Therapeutic misadventure includes mechanical manipulation for diagnosis or treatment; incorrect, mistaken, or substandard medical procedures; inappropriate drug dosage or administration; incorrect use of medical equipment; and use of inappropriate, malfunctioning medical equipment (160). Iatrogenic illness is defined as any illness that resulted from any medical procedure or treatment (161). Iatrogenic illness and therapeutic misadventures do not imply negligence (161,162).

For a hospital-based pathologist dealing with a therapeutic misadventure death, a potential conflict of interest arises if the death occurred in the pathologist's hospital. An autopsy may need to be done in another facility. If this is not feasible, the family should be assured that a thorough independent investigation will be overseen by a coroner or medical examiner. A complete autopsy, including microscopic examination and other necessary ancillary studies, is required (162,163). In the case of anesthetic/surgical deaths, the determination of the cause of death must take into consideration not only the nature of the surgery and potential complications, but also underlying disease that could have contributed to the demise of the patient (163). The contribution of an iatrogenic complication arising during surgery to death causation is interpreted in the context of whether the surgery was elective or taken for a desperate life-threatening problem.

A study of hospitalized patients in the state of New York showed that 3.7% of hospitalizations had an adverse event (164). About one-fourth were caused by negligence (164). Of 815 patients admitted to a medical service at a university teaching hospital, 36% had an iatrogenic illness (161). In 9%, the incident was major, threatening life or producing disability. In 2% of cases, patients died. The largest category was drug-related; however, the highest percentage of serious complications was caused by diagnostic and therapeutic procedures. Cardiac catheterization was most common. Patients admitted from a nursing home into an intensive care unit had a higher frequency of complications.

A series of deaths in Pennsylvania, classified as therapeutic misadventures, showed that about three-fourths resulted from treatments and the rest arose from diagnostic procedures (160). About half were traumatic in nature (most commonly fatal bleeds arising from catheter insertions), 17.5% from medication toxicity, about 13% owing to anaphylaxis (antibiotics, radiographic contrast material), and a similar percentage from airway obstruction (tracheostomy problems [160]). More than 90% occurred in hospitals, and university-affiliated hospitals had almost twice the complication rate of other institutions (160). Notification regarding a medicolegal investigation was initiated by the pathologist in some cases (160).

Forty-four cases classified as therapeutic misadventure, comprising 0.46% of 9497 deaths reported to the Office of the Coroner in Dayton, OH, had the following breakdown: surgery, 36% (most common: intraoperative vascular or visceral trauma with fatal hemorrhage; other causes: cardiorespiratory arrest, complications of tra-cheostomy, air embolism, poor surgical risk owing to severe natural disease, coagu-lopathy with exsanguination, aspiration of blood); anesthetic complications, 30% (most common: acute reaction with cardiorespiratory arrest during induction; other causes: aspiration during induction, respiratory arrest during a procedure or in the postoperative period, delayed liver failure, overdose); therapeutic procedures, 18% (most common: viscus perforation, cardiac arrest following electroconvulsive therapy; other causes: improper dialysis solution, therapeutic vascular overload, aspiration of blood, vascular laceration); diagnostic procedures, 14% (most common: vascular or cardiac lacerations; other causes: acute reaction to intravenous contrast medium, intra-esophageal installation of caustic material, cerebral vascular accident, air embolism); and drug reaction (penicillin allergy), 2% (162).

0 0

Post a comment